Wisconsin, 2011

Hail and Damaging Winds in Wisconsin, July 30, 2011

July 30, 2011 · NWS DLH · 6 events in 3 counties and zones

A weak warm front triggered thunderstorms across northwest Wisconsin. An approaching cold front intensified the thunderstorms, resulting in scattered reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak warm front triggered thunderstorms across northwest Wisconsin. An approaching cold front intensified the thunderstorms, resulting in scattered reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 11:48 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 30, 11:48 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1248 PM CDT SAT JUL 30 2011

.AVIATION...18Z TAFS

VFR CONDITIONS TO CONTINUE THROUGH THE PERIOD. THUNDERSTORMS WILL
MOVE OUT OF THE KHYR SITE EARLY THIS AFTERNOON. ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT LATER THIS AFTERNOON
AND CONTINUE INTO THE EVENING HOURS. PUT SOME LOWER VISBYS IN FOR
KBRD AND KHYR OVERNIGHT TO ACCOUNT FOR POSSIBLE PATCHY FOG.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT SAT JUL 30 2011/

AVIATION...07/30/12Z ISSUANCE...
MOSTLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED AND OCCASIONAL
SCATTERED THUNDERSTORMS...WITH LIMITED MOISTURE WILL DEVELOP FROM
WEST TO EAST DURING THE DAY...REMAIN OVER THE AREA THIS EVENING
THEN DISSIPATE TONIGHT. WITH WEAK SURFACE FORCING AND POWERFUL
DYNAMICS ALOFT...WHAT THUNDERSTORMS DO DEVELOP COULD BE VIOLENT
AND PRODUCE LOCAL SHOWERS OF LARGE HAIL WITH DAMAGING WINDS.

PREV DISCUSSION... /ISSUED 300 AM CDT SAT JUL 30 2011/

EXTENDED...SUNDAY NIGHT THROUGH NEXT FRIDAY...

A WAVY ZONAL FLOW ALOFT WILL LIMIT MOISTURE BUT WEAK AND FAST MOVING
SHORT WAVES ALOFT...ACCOMPANIED BY WEAK SURFACE LOWS...WILL BRING
HUMIDITY WITH SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND NIGHT AND
AGAIN THURSDAY. BETWEEN EACH OF THESE...SURFACE HIGH PRESSURE WILL
INJECT DRIER AIR INTO OUR AREA...RESULTING IN COOL NIGHTS AND
SEASONABLE DAYTIME TEMPERATURES.  THE MODELS SUGGEST THAT WINDS
ALOFT WILL VEER...ALLOWING COOL AND DRY AIR TO BECOME MORE
ESTABLISHED OVER OUR AREA THURSDAY NIGHT AND FRIDAY.

&&

.POINT TEMPS/POPS...
DLH  82  61  84  58 /  50  50  10  10
INL  85  51  81  50 /  50  40  10  10
BRD  87  64  87  64 /  60  60  10  10
HYR  88  66  90  58 /  40  50  30  10
ASX  86  67  86  56 /  40  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
EXTENDED....GRANING
AVIATION...HLUCHAN
Hazardous weather outlook, Jul 30, 4:24 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
524 AM CDT SAT JUL 30 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
524 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL AND POSSIBLY
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM.

LSZ121-140>148-311030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
524 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL
AND POSSIBLY TORNADOES

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 30, 10:03 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1103 AM CDT SAT JUL 30 2011

MNZ011-012-019>021-301700-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN LAKE/NORTH SHORE-
1103 AM CDT SAT JUL 30 2011

...STRONG STORMS MOVING INTO THE MINNESOTA ARROWHEAD...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
SOUDAN TO FAIRBANKS...MOVING EAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  ROBINSON AND BABBITT BY 1110 AM...
  ELY BY 1120 AM...
  WINTON BY 1125 AM...
  WHYTE AND SILVER RAPIDS BY 1130 AM...
  BASSWOOD LAKE BY 1140 AM...
  MURPHY CITY AND ISABELLA BY 1145 AM...
  SNOW BANK LAKE AND FINLAND BY 1150 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4746 9101 4736 9115 4721 9208 4796 9233
      4809 9157 4806 9155 4808 9146 4806 9140
      4808 9135 4809 9124

DAP
Special weather statement, Jul 30, 10:28 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1128 AM CDT SAT JUL 30 2011

WIZ001>004-006>008-301730-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-SAWYER-WASHBURN-
1128 AM CDT SAT JUL 30 2011

...STRONG STORMS WILL TRACK EAST OVER THE HAYWARD LAKES AREA...

AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM ASHLAND...TO MINONG...TO BALSAM
LAKE...MOVING EAST AT 45 MPH.

THESE STORMS WILL PRODUCE PENNY SIZE HAIL...WIND GUSTS AROUND 40
MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  ASHLAND AND ODANAH BY 1135 AM...
  SPRINGBROOK AND SHELL LAKE BY 1140 AM...
  HIGH BRIDGE AND HAYWARD BY 1145 AM...
  SARONA AND NAMEKAGON BY 1150 AM...
  STONE LAKE BY 1155 AM...
  MELLEN...WINTER...AND KIMBALL AROUND NOON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4572 9218 4572 9235 4610 9188 4662 9092
      4660 9093 4663 9080 4672 9075 4660 9057
      4651 9022 4634 9010 4632 9002 4600 9066
      4563 9115 4563 9215

GRANING
Local storm report, Jul 30, 10:41 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1141 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             TRADE LAKE              45.69N 92.59W
07/30/2011  M0.25 INCH       BURNETT            WI   TRAINED SPOTTER

            GUSTY WINDS WITH SMALL BRANCHES DOWN

&&

GRANING
Special weather statement, Jul 30, 11:03 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1203 PM CDT SAT JUL 30 2011

MNZ012-020-021-301800-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
1203 PM CDT SAT JUL 30 2011

...STRONG STORMS MOVING INTO THE NORTH SHORE AREA...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
BUTTERFLY LAKE TO 12 MILES SOUTHEAST OF LITTLE MARAIS...MOVING EAST
AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  FOREST CENTER AND SAWBILL LANDING BY 1210 PM...
  TACONITE HARBOR BY 1225 PM...
  TOFTE BY 1235 PM...
  LUTSEN BY 1255 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4770 9051 4768 9055 4763 9069 4755 9086
      4751 9091 4736 9117 4780 9160 4797 9079

DAP
Special weather statement, Jul 30, 11:23 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1223 PM CDT SAT JUL 30 2011

WIZ003-004-007>009-301800-
ASHLAND-IRON-PRICE-SAWYER-WASHBURN-
1223 PM CDT SAT JUL 30 2011

...LINE OF STORMS APPROACHING THE TURTLE FLAMBEAU FLOWAGE...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
IRONWOOD...TO EXELAND...MOVING EAST AT 35 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING PENNY SIZE HAIL...WIND
GUSTS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  UPSON AND RADISSON BY 1225 PM...
  WINTER AND MONTREAL BY 1235 PM...
  LORETTA BY 1240 PM...
  BUTTERNUT BY 1255 PM...
  PARK FALLS AND MERCER BY 100 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BREAK OFF TREES. SEEK
SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4563 9070 4563 9155 4655 9039 4656 9033
      4653 9030 4651 9022 4634 9010 4630 8991
      4599 8992 4597 9003 4589 9004 4537 9067

GRANING
Special weather statement, Jul 30, 12:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
110 PM CDT SAT JUL 30 2011

WIZ003-004-008-009-301830-
ASHLAND-IRON-PRICE-SAWYER-
110 PM CDT SAT JUL 30 2011

...STRONG STORMS TRACKING OVER PRICE COUNTY...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GILE...TO
BUTTERNUT...AND LADYSMITH...MOVING EAST AT 40 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING PENNY SIZE HAIL...WIND
GUSTS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  FISHER LAKE...        PHILLIPS...           MERCER...
  MANITOWISH...         MUSSER LAKE...        PRENTICE...
  SPIRIT...             OGEMA...              BRANTWOOD...

SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4563 9070 4565 9094 4640 9014 4634 9010
      4632 8999 4626 8991 4598 8992 4597 9003
      4539 9003 4537 9067

GRANING

The radar

The Duluth radar (KDLH), 174 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
July 30, 12:30 PM CST
Where
Price County, Fifield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.880, -90.420

Downed trees blocked Highway 70 and power lines were down in Fifield WI.

Thunderstorm Wind, Douglas

When
July 30, 7:30 PM CST
Where
Douglas County, Solon Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -91.820

Downed trees came down on a power line.

Hail, Douglas

When
July 30, 7:40 PM CST
Where
Douglas County, Solon Springs
Measured
0.88 in hail
Reported by
Public
Coordinates
46.350, -91.820

Hail, Douglas

When
July 30, 7:45 PM CST
Where
Douglas County, Solon Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -91.820

Hail, Bayfield

When
July 30, 7:55 PM CST
Where
Bayfield County, 1.46 mi SSW of Barnes
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.330, -91.510

Hail, Bayfield

When
July 30, 8:05 PM CST
Where
Bayfield County, 1.46 mi SSW of Barnes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.330, -91.510

One inch hail fell across the town of Barnes WI.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336375, 336376, 336371, 336372, 336373, 336374.